Coagulopathy is the inability of blood to coagulate normally; in trauma patients, it is a multifactorial and complex process. Seriously injured trauma patients experience coagulopathies during the acute injury phase. Risk factors for trauma-induced coagulopathy include hypothermia, metabolic acidosis, hypoperfusion, hemodilution, and fluid replacement. In addition to the coagulopathy induced by trauma, many patients may also be taking medications that interfere with hemostasis. Therefore, medication-induced coagulopathy also is a concern. Traditional laboratory-based methods of assessing coagulation are being supported or even replaced by point-of-care tests. The evidence-based management of trauma-induced coagulopathy should address hypothermia, fluid resuscitation, blood components administration, and, if needed, medications to reverse identified coagulation disorders.
Skip Nav Destination
Features| August 01 2014
Elizabeth D. Katrancha, RN, DNP, CNS, CNE ;
Elizabeth D. Katrancha is an instructor of nursing in the baccalaureate nursing program at the University of Pittsburgh at Johnstown.
Corresponding author: Elizabeth D. Katrancha, rn, msn, cns, cne, University of Pittsburgh at Johnstown, 216 Nursing and Health Sciences, 450 Schoolhouse Road, Johnstown, PA 15904 (e-mail: firstname.lastname@example.org).
Search for other works by this author on:
Crit Care Nurse (2014) 34 (4): 54–63.
- Views Icon Views
- Share Icon Share
Elizabeth D. Katrancha, Luis S. Gonzalez; Trauma-Induced Coagulopathy. Crit Care Nurse 1 August 2014; 34 (4): 54–63. doi: https://doi.org/10.4037/ccn2014133
Download citation file: